CORDIS DE MEXICO POWERFLEXPRO 4MM15CM 135; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Back to Search Results |
| Model Number |
4400415X |
| Medical Device Problem Code |
Leak/Splash (1354)
| Health Effect - Clinical Code |
No Consequences Or Impact To Patient (2199)
| Date of Event |
04/14/2020
Type of Reportable Event
Malfunction
Additional Manufacturer Narrative
Complaint conclusion: as reported, the 4mm x 15cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter was pre-expanded in the patient¿s body; however, it could not be filled.It was found that there was air leakage in the balloon after withdrawing it from the patient¿s body.The balloon did not maintain pressure during inflation.The procedure was completed with an unknown product.There was no reported patient injury.The target lesion was the superficial femoral artery (sfa).The lesion had a little vessel tortuosity, little calcification, and had a 60% stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was intended to be used for a lower limb artery stenosis stent implantation.The device was stored per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device did prep normally and maintained negative pressure.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter was never in an acute bend.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure of the balloon catheter was at 10 atmospheres (atm).The balloon catheter was not kinked while being used.The procedure used an unknown contrast media with a 1:1 contrast to saline ratio.The procedure also used a non-cordis indeflator and the same indeflator was used successfully with other devices.The balloon catheter was removed easily and intact (in one piece) from the patient.The product was not returned for analysis.A product history record (phr) review of lot 82175926 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage¿ was not confirmed as the device was not returned for analysis, the exact cause could not be determined.It is likely that vessel characteristics of calcification and stenosis may have contributed to the reported event, as calcification is known to damage balloon material.However, without the return of the device for analysis it is difficult to draw a clinical conclusion between the device and the event reported.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.To reduce the potential for vessel damage, the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the stenosis.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated under vacuum.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.
Event or Problem Description
As reported, the 4mm x15cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter was pre-expanded in the patient¿s body however it could not be filled, and it was found that there was air leakage in the balloon after withdrawing it from the patient¿s body.There was no reported patient injury.The device is expected to be returned for evaluation.
Additional Manufacturer Narrative
A non-sterile unit of a powerflexpro 4mm15cm 135 was received for analysis coiled inside a plastic bag.Per visual analysis, an unknown dark liquid was observed inside the balloon.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Balloon inflation was performed.A lab inflator/deflator device was attached to the inflation lumen of unit and pressure applied.A leakage was observed on the balloon¿s proximal seal area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies near to the balloon rupture.The outer surface presented evidence of scratch marks near to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could probably led to the rupture condition found on the received balloon.It seems the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.Additional information is pending and will be submitted within 30 days upon receipt.
Additional Manufacturer Narrative
Complaint conclusion: as reported, the 4mm x 15cm x 135cm powerflex pro percutaneous transluminal angioplasty (pta) balloon catheter was pre-expanded in the patient¿s body; however, it could not be filled.It was found that there was air leakage in the balloon after withdrawing it from the patient¿s body.The balloon did not maintain pressure during inflation.The procedure was completed with an unknown product.There was no reported patient injury.The target lesion was the superficial femoral artery (sfa).The lesion had a little vessel tortuosity, little calcification, and had a 60% stenosis.The device was not used for a chronic total occlusion (total occlusion >3 months).The device was intended to be used for a lower limb artery stenosis stent implantation.The device was stored per the instructions for use (ifu).There was no difficulty removing the product from the hoop, the protective balloon cover, the stylet or any of the sterile packaging components.There were no kinks or other damages noted prior to inserting the product into the patient.The device did prep normally and maintained negative pressure.There was no resistance/friction while inserting the balloon through the rotating hemostatic valve or the guide catheter.The catheter was never in an acute bend.The user was able to depress the plunger into the syringe/indeflator when trying to inflate.The maximum inflation pressure of the balloon catheter was at 10 atmospheres (atm).The balloon catheter was not kinked while being used.The procedure used an unknown contrast media with a 1:1 contrast to saline ratio.The procedure also used a non-cordis indeflator and the same indeflator was used successfully with other devices.The balloon catheter was removed easily and intact (in one piece) from the patient.The device was returned for analysis.One non-sterile powerflex pro 4mm x 15cm 135 was received for analysis coiled inside a plastic bag.Per visual analysis, an unknown dark liquid was observed inside the balloon.Ftir analysis to identify the liquid could not be performed due to the sample size.The unit was thoroughly inspected at naked eye and no other anomalies were observed.Functional analysis was performed, a lab inflator/deflator device was attached to the inflation lumen of the unit and pressure was applied.A leakage was observed on the balloon¿s proximal seal area.Per sem analysis on the balloon leakage observed during inflation test, results showed that the balloon leakage was caused by a rupture on the balloon surface.The inner surface presented no anomalies adjacent to the balloon rupture; however, the outer surface presented evidence of scratch marks adjacent to the balloon rupture.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is very likely that the same factors that caused the observed scratch marks on the balloon outer surface could most likely led to the ruptured condition found on the received balloon.It appears the balloon material near the rupture was torn with a sharp object from the outside of the balloon.No other anomalies were observed during the sem analysis.A product history record (phr) review of lot 82175926 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon leakage¿ was confirmed by device analysis; however, the exact cause could not be determined.Analysis revealed the outer surface of the balloon presented evidence of scratch marks adjacent to the rupture and the balloon appears to have been torn with a sharp object from the outside of the balloon.This type of damage is commonly caused during the interaction of the balloon material with a sharp object or mechanical damage.It is likely that vessel characteristics of calcification and stenosis may have contributed to the reported event, as calcification is known to damage balloon material.According to the safety information in the instructions for use ¿prior to angioplasty, the catheter should be examined to verify functionality and ensure that its size and shape are suitable for the specific procedure for which it is to be used.To reduce the potential for vessel damage, the inflated diameter of the balloon should approximate the diameter of the vessel just proximal and distal to the stenosis.When the catheter is exposed to the vascular system, it should be manipulated while under high-quality fluoroscopic observation.Do not advance or retract the catheter unless the balloon is fully deflated under vacuum.If resistance is met during manipulation, determine the cause of the resistance before proceeding.Balloon pressure should not exceed the rated burst pressure.The rated burst pressure is based on the results of in vitro testing.At least 99.9% of the balloons (with a 95% confidence), will not burst at or below their rated burst pressure.Use of a pressure monitoring device is recommended to prevent over pressurization.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate the balloon.¿ neither the phr review nor the product analysis suggests that the event experienced by the customer could be related to the manufacturing process.Therefore, no corrective or preventive action will be taken at this time.